What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 10, 2:00 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, May 10, 2:00 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service State College PA
300 PM EDT Thu May 10 2018
.SYNOPSIS...
A cold front will move across the region today. A slow moving
warm front will stall over or very near Pennsylvanian later in
the week into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
A frontal system push southeast across central Pa through this
evening and tonight. Showers and thunderstorms developing in the
warm sector will persist through shortly after sunset.
The latest HRRR shows isolated to scattered convection
developing across central Pa....then fading quickly after 23Z.
Most of CWA remains in marginal risk for severe with far
southerastern counties in a slight risk.
Showers will dwindle rapidly with the fropa with just a few
leftover showers lingering into the early evening hours. It will
get kinda chilly over the NRN Mountains, dropping into the mid
and upper 30s. the remainder of the area will see lows generally
in the upper 40s to mid 50s.
&&
.SHORT TERM /FRIDAY/...
Drier conditions will last into early Friday as high pressure
briefly visits the area in the wake of today's cold front.
However the front is made to stall out just south of PA to make
a fairly quick return northward, bringing a return chance of
showers to my western zones before the day is out. It will be
about 5-10 deg cooler than today withs in the 60s to around 70
along the MD border.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The extended forecast looks unsettled as the warm front slows
or stalls under the westerly flow aloft. The wavy frontal
boundary will be the focus for rain/T-storms but the models are
not in agreement with the details of exactly where the front
will stall. Overall model trends support a tilt toward a wetter
forecast even into early next week. The front will separate
much cooler air to the north from very warm/humid air to the
south so the potential for some big temperatures busts are in
the offing with the frontal position likely to be most
influenced in the short term by convective developments that
the various models develop in the fast flow aloft over the next
several days.
Poor model agreement and below average confidence with the
precip forecast hinging on the location of the front creates a
situation to not deviate much from blended ensemble guidance.
Saturday should be quite warm across the southern 1/2 of the
area (upper 70s to mid 80s) followed by a cool down (mid 60s to
low 70s) for Sunday (Mother's Day). Temps are projected to trend
warmer into the middle of next week.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A frontal system will push southeast across central Pa this
evening and tonight. Showers and thunderstorms preceding the
front could produce brief reductions at all airfields other than
KBFD. A few of the thunderstorms could contain brief, strong
wind gusts, especially in the vicinity of KMDT/KLNS.
Predominantly VFR and a diminishing northwest breeze is
expected behind the cold front this evening. However, model
soundings indicate tempo MVFR cigs are possible over the
northwest mountains (KBFD).
Outlook...
Fri...No sig wx expected.
Sat...Low cigs poss N Mtns. PM tsra impacts poss southern tier.
Sun...Rain/low cigs possible.
Mon...AM rain/low cigs possible.
Tue...No sig wx expected.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Gartner
NEAR TERM...Gartner
SHORT TERM...La Corte/Gartner
LONG TERM...La Corte
AVIATION...Fitzgerald/Gartner
Hazardous weather outlook, May 10, 12:27 PM EST, 2 hours 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
127 PM EDT Thu May 10 2018
PAZ005-006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-111730-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-
127 PM EDT Thu May 10 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Strong to severe thunderstorms with gusty winds are possible Thursday
afternoon.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ057>059-063>066-111730-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
127 PM EDT Thu May 10 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Severe thunderstorms with damaging winds 60 mph or greater are
possible Thursday afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004-111730-
Warren-
127 PM EDT Thu May 10 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
MS
In the hours before
Special weather statement, May 10, 1:46 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service State College PA
246 PM EDT THU MAY 10 2018
PAZ026-028-033>036-056-063-102000-
Perry PA-Bedford PA-Fulton PA-Somerset PA-Franklin PA-Cumberland PA-
Juniata PA-Huntingdon PA-
246 PM EDT THU MAY 10 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD...HUNTINGDON...
FRANKLIN...JUNIATA...SOMERSET...FULTON...PERRY...AND CUMBERLAND
COUNTIES UNTIL 400 PM EDT...
At 245 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Rockhill Furnace to Sideling Hill Rest Area
to near Buffalo Mills to near Mount Davis to 6 miles west of
Friendsville. Movement was east at 45 mph.
Dime size hail and wind gusts up to 50 mph are possible.
Strong thunderstorms will be near...
Buffalo Mills, Rockhill Furnace and Waterfall around 250 PM EDT.
Fort Littleton around 255 PM EDT.
Bedford and Ursina around 300 PM EDT.
Big Spring State Park, Fannettsburg and Doylesburg around 305 PM
EDT.
Willow Hill, Perulack and East Waterford around 310 PM EDT.
Roxbury and Everett around 315 PM EDT.
Other locations impacted by these storms include Orrstown, Saltillo,
Addison, Blain and Shade Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3973 7941 3978 7939 3978 7935 3983 7937
3993 7913 4009 7836 4033 7796 4045 7711
4037 7709 4012 7724 3998 7771 3990 7822
3972 7858
TIME...MOT...LOC 1845Z 264DEG 37KT 4024 7794 4009 7809 3994 7871 3986
7919 3970 7953
LambertSpecial weather statement, May 10, 2:13 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service State College PA
313 PM EDT THU MAY 10 2018
PAZ018-024>028-033-034-102015-
Bedford PA-Northern Centre PA-Somerset PA-Blair PA-Cambria PA-
Juniata PA-Huntingdon PA-Mifflin PA-
313 PM EDT THU MAY 10 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD...HUNTINGDON...
MIFFLIN...JUNIATA...SOMERSET...BLAIR...AND CAMBRIA COUNTIES UNTIL 415
PM EDT...
At 312 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Tyrone to Carrolltown to near Nanty-Glo to
near Derry to Mount Pleasant. Movement was east at 35 mph.
Dime size hail and wind gusts up to 50 mph are possible.
Strong thunderstorms will be near...
Tyrone, Nanty-Glo and Vinco around 320 PM EDT.
Ebensburg, Bald Eagle and Birmingham around 325 PM EDT.
Warriors Mark, St. Michael and Gallitzin around 330 PM EDT.
Portage, Johnstown and Westmont around 335 PM EDT.
Altoona, Belmont and Tire Hill around 340 PM EDT.
Windber, Scalp Level and Paint around 345 PM EDT.
Other locations impacted by these storms include Mundys Corner, Elim,
Atkinson Mills, Petersburg and Jennerstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4012 7921 4012 7917 4071 7880 4073 7836
4076 7837 4079 7829 4076 7820 4074 7823
4074 7812 4054 7740 4023 7806 4007 7831
3994 7886 4004 7930
TIME...MOT...LOC 1912Z 287DEG 31KT 4072 7833 4062 7869 4046 7891 4032
7919 4015 7953
LambertSpecial weather statement, May 10, 2:21 PM EST, 54 minutes before
Special Weather Statement
National Weather Service State College PA
321 PM EDT THU MAY 10 2018
PAZ019-049-102000-
Union PA-Southern Centre PA-
321 PM EDT THU MAY 10 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF UNION COUNTY UNTIL 400
PM EDT...
At 320 PM EDT, Doppler radar indicated a strong thunderstorm over
Laurelton Center, moving east at 25 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Lewisburg, Mifflinburg, Weikert, Winfield, R.B. Winter State Park,
Linntown, Forest Hill, Laurelton Center, Sand Bridge State Park,
Vicksburg, Penns Creek, McCall Dam State Park, Hartleton, New Berlin
and Bucknell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4089 7683 4089 7694 4086 7702 4087 7706
4083 7724 4084 7731 4101 7728 4102 7723
4101 7687 4095 7687 4091 7685 4088 7681
TIME...MOT...LOC 1920Z 278DEG 24KT 4092 7719
SteinbuglSpecial weather statement, May 10, 2:39 PM EST, 36 minutes before
Special Weather Statement
National Weather Service State College PA
339 PM EDT THU MAY 10 2018
PAZ019-026-027-102015-
Huntingdon PA-Mifflin PA-Southern Centre PA-
339 PM EDT THU MAY 10 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...MIFFLIN...
AND CENTRE COUNTIES UNTIL 415 PM EDT...
At 339 PM EDT, Doppler radar indicated a strong thunderstorm near
Whipple Dam State Park, moving east at 45 mph.
Dime size hail and winds in excess of 40 mph are possible.
Locations impacted include...
State College, Lewistown, Whipple Dam State Park, Yeagertown, Pine
Grove Mills, Alfarata, Reedsville, Juniata Terrace, Reeds Gap State
Park, Highland Park, Mcalevys Fort, Belltown, Belleville, Boalsburg,
Milroy, Burnham, Seven Mountains, Potters Mills, Lemont and Wagner.
LAT...LON 4064 7792 4081 7788 4078 7735 4070 7735
4069 7729 4066 7740 4061 7750 4058 7750
4056 7753
TIME...MOT...LOC 1939Z 279DEG 39KT 4072 7781
SteinbuglSpecial weather statement, May 10, 2:44 PM EST, 31 minutes before
Special Weather Statement
National Weather Service State College PA
344 PM EDT THU MAY 10 2018
PAZ037-041-042-046-102100-
Southern Lycoming PA-Sullivan PA-Northern Lycoming PA-Tioga PA-
344 PM EDT THU MAY 10 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LYCOMING...SULLIVAN...
AND TIOGA COUNTIES UNTIL 500 PM EDT...
At 343 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Grover to near Ralston to Trout Run to near Cogan
Station. Movement was east at 25 mph.
Dime size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Montoursville, Williamsport, Kettle Creek Gorge, Lairdsville,
Ralston, Biggertown, Trout Run, Lincoln Falls, Barbours, Shunk, Cogan
Station, Ricketts Glen State Park, Muncy, Ogdensburg, Muncy Valley,
Duboistown, Hughesville, Buttonwood, Loyalsockville and Montgomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds or out hiking on the trail should consider
seeking sturdy shelter until these storms pass.
&&
LAT...LON 4160 7687 4154 7626 4146 7625 4133 7631
4131 7636 4131 7641 4125 7648 4116 7668
4117 7673 4117 7680 4121 7718 4136 7723
4152 7718 4171 7689
TIME...MOT...LOC 1943Z 273DEG 21KT 4163 7684 4152 7704 4138 7703 4127
7713
LambertSpecial weather statement, May 10, 2:52 PM EST, 23 minutes before
Special Weather Statement
National Weather Service State College PA
352 PM EDT THU MAY 10 2018
PAZ034>036-063-064-102100-
Bedford PA-Fulton PA-Adams PA-Franklin PA-Cumberland PA-
352 PM EDT THU MAY 10 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD...ADAMS...
FRANKLIN...FULTON...AND CUMBERLAND COUNTIES UNTIL 500 PM EDT...
At 351 PM EDT, Doppler radar indicated several strong thunderstorms
along a line extending from Shippensburg to Locust Grove to near
Lake Gordon.
Movement was east at 25 mph.
Dime size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Chambersburg, Waynesboro, Shippensburg, Gettysburg, Greencastle, St.
Thomas, Wayne Heights, Fort Loudon, Locust Grove, Lake Meade, Pine
Grove Furnace, Barnes Gap, Mercersburg, Guilford, Carroll Valley, Big
Cove Tannery, Hampton, Upper Strasburg, Orrtanna and Aspers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3973 7874 3984 7857 4012 7757 4008 7712
4007 7714 4006 7709 4003 7707 4001 7701
3994 7697 3992 7697 3972 7739
TIME...MOT...LOC 1951Z 289DEG 23KT 4005 7755 3985 7825 3974 7856
LambertNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745445, 745688, 745446, 745447, 745448, 745449, 745438, 745450, 745439, 745440, 745444, 745451, 745452, 745453, 745441, 745454, 745442, 745443.